Alert archive / Alabama / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 6, 2004, 6:54 PM CDT for Jackson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 6:54 PM CDT (23:54 UTC)
- Expired
- Jul 6, 2004, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1048 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 062357
FFWHUN
ALC071-070200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
654 PM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 900 PM CDT
* AT 654 PM CDT...RADAR DETECTED THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL ACROSS THE SOUTHERN HALF OF JACKSON COUNTY. RADAR ESTIMATES
INDICATE THAT UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN FROM
HOLLYWOOD TO NORTH OF SCOTTSBORO THIS AFTERNOON. IN ADDITION...HEAVY
RAIN HAS ALSO FALLEN ACROSS THE FAR NORTHERN SECTION OF THE COUNTY
FROM SWAIM TO ESTILLFORK TO HYTOP. IN ADDITION...ANOTHER LINE OF
STRONG THUNDERSTORMS WITH VERY HEAVY RAIN WILL MOVE INTO JACKSON
COUNTY FROM THE WEST BY 730 PM.
* SOME LOCATIONS AFFECTED INCLUDE THROUGH 9 PM INCLUDE...
HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE...STEVENSON AND
WOODVILLE
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
LAT...LON 3499 8585 3486 8562 3461 8586 3454 8597
3461 8610 3461 8632 3500 8631
$$
15/CBD1 follow-up statement
000
WGUS74 KHUN 070110
FFSHUN
ALC071-070200-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
808 PM CDT TUE JUL 6 2004
...A FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY UNTIL 900 PM
CDT...
AT 808 PM CDT...RADAR INDICATED VERY HEAVY RAIN CONTINUING ACROSS
THE EASTERN HALF OF JACKSON COUNTY. RADAR ESTIMATES INDICATE THAT UP
TO 4 INCHES OF RAIN HAS ALREADY FALLEN THIS AFTERNOON AND EVENING
ACROSS SOUTHERN SECTIONS OF JACKSON COUNTY WITH UP TO 2 INCHES
ACROSS NORTHWEST JACKSON COUNTY. ADDITIONAL HEAVY RAINFALL THROUGH 9
PM WILL LIKELY CAUSE ADDITIONAL RUNOFF AND FLASH FLOODING THIS
EVENING.
SOME LOCATIONS AFFECTED THROUGH 900 PM CDT INCLUDE...
BRIDGEPORT...HOLLYWOOD...PISGAH...SCOTTSBORO...SECTION...SKYLINE AND
STEVENSON...AND SURROUNDING AREAS.
DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS
LAT...LON 3499 8583 3499 8562 3489 8559 3459 8586
3455 8607 3461 8618 3499 8627
$$
15/CBDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:33 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 6, 3:33 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 333 PM CDT TUE JUL 6 2004 .DISCUSSION... CONVECTION HAS BEEN FIRING AROUND THE COUNTY WARNING AREA...WITH SOME SEVERE REPORTS NOTED THUS FAR OVER SOUTHERN DEKALB COUNTY... AND OTHER REPORTS OVER CENTRAL AL...EASTERN TN...AND NORTHERN MS. VISIBLE SATELLITE IMAGERY INDICATED THE REMAINS OF A THUNDERSTORM COMPLEX NOW OVER N/CENTRAL ALABAMA...WITH ITS MID/HIGH CLOUDS ABOUT DISSIPATED. THE CUMULUS FIELD WEST OF IT WAS INCREASING FROM WEST TO EAST...TO MSL AS OF DISCUSSION TIME. THAT DISTURBANCE...AND SOME OTHERS NEAR MEM AND SE ARKANSAS WERE MOVING TOWARD THIS WAY IN A PREVAILING UPPER LEVEL FLOW. AT THE SURFACE...WARM TO HOT TEMPS RULED WITH AIR TEMPS AOA 90 AND HEAT INDICES IN THE UPPER 90S. SHORTER TERM...THIS SEASONALLY WARM TO HOT WEATHER SHOULD CONTINUE FOR MUCH OF THE SE UNITED STATES FOR THE FORESEEABLE FUTURE. WEAK... BROAD SURFACE HIGH PRESSURE OVER THE GULF COAST IS FORECAST TO REMAIN THROUGH THUR. IT WILL CONTINUE A SW FLOW ACROSS THE REGION. TYPICAL SUMMER DEWPOINTS IN THE LOWER 70S...PLUS INTERACTION WITH PASSING UPPER DISTURBANCES KEEPS A CHANCE OF CONVECTION GOING THRU WED. IN ADDITION...THE PROXIMITY OF A WEAK COLD FRONT NEARING THE AREA WILL CONTINUE THE CHANCES OF CONVECTION DURING THUR. FOR THE LONGER TERM...EXTENDED MODEL GUIDANCE FOR THE MOST LOOKS REASONABLY SIMILAR FOR THE REST OF THE WORKWEEK...THEN DIVERGES OVER THE WEEKEND AND EARLY NEXT WEEK. DIFFERENCES APPEAR TO MAINLY IN HOW THE NORTHERN STREAM IN HANDLES TIMING OF SYSTEMS COMING OFF OF THE WEST PACIFIC. THOSE EFFECTS HOWEVER SHOULD REMAIN NORTH OF THIS REGION AT LEAST UNTIL EARLY NEXT WEEK. GFS MODEL ENSEMBLES SUGGEST UPPER RIDGING WILL REMAIN OVER THE SE UNITED STATES...BUT IS FORECAST TO WEAKEN AND RETROGRADE TO THE 4-CORNERS REGION FOR EARLY NEXT WORK WEEK. A LOOK AT GFS PRECIP OUTPUT...ALONG WITH LIFTED INDEXES AND K INDEXES SUGGEST A DRY WEEKEND FOR THE TENNESSEE VALLEY. WITH TYPICAL HIGH DEWPOINTS AND TEMPS...CANNOT ENTIRELY RULE OUT AN ISOLATED STORM DURING THIS PERIOD. MANY THANKS TO SURROUNDING OFFICES FOR COORDINATION. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 71 87 69 89 / 40 40 30 30 SHOALS 71 87 69 89 / 40 40 30 30 CULLMAN 71 88 69 89 / 40 40 30 30 FAYETTEVILLE 70 87 68 88 / 40 40 30 30 FT PAYNE 69 87 67 88 / 40 40 30 30 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && RSB
Hazardous weather outlook, Jul 6, 12:40 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1240 PM CDT TUE JUL 6 2004 ALZ001>010-016-TNZ076-096-097-071000- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 1240 PM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST WILL SUPPORT DEVELOPMENT OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO HIGHLY UNSTABLE AIR IN PLACE ACROSS THE AREA...THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL TO THE SIZE OF PENNIES. THE BEST TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 1 AND 7 PM. IN ADDITION....THE HEAT INDEX WILL BE NEAR 100 DEGREES AGAIN THIS AFTERNOON...DUE TO THE COMBINATION OF HIGH TEMPERATURES AROUND 90 DEGREES AND HIGH HUMIDITIES. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL BE MOVING SOUTH OVER THE MIDWEST AND LOWER OHIO VALLEY ON WEDNESDAY. SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE AFTERNOON AND EVENING...WITH A CHANCE THAT SOME STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. OTHERWISE...A TYPICAL SUMMERTIME PATTERN WILL PREVAIL LATER IN THE WEEK...WITH ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS A POSSIBILITY EACH DAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON. SCHAUB
In the hours before
Special weather statement, Jul 6, 4:33 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE HUNTSVILLE AL 433 PM CDT TUE JUL 6 2004 ALZ001>004-062230- COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE- 433 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO NORTHWEST ALABAMA... AT 430 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WAYNESBORO TENNESSEE TO BELGREEN ALABAMA MOVING EAST AT AROUND 20 MPH. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS LINE OF STORMS. A FEW LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE LEXINGTON ...FLORENCE...LITTLEVILLE...RUSSELLVILLE. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
Special weather statement, Jul 6, 4:36 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 436 PM CDT TUE JUL 6 2004 TNZ097-062230- FRANKLIN TN- 436 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING INTO FRANKLIN COUNTY TENNESSEE... AT 430 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS LOCATED JUST WEST OF HUNTLAND IN FAR SOUTHWESTERN FRANKLIN COUNTY...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THIS STORM. A FEW LOCATIONS IN THE PATH THROUGH 530 PM INCLUDE HUNTLAND...BEANS CREEK AND MAXWELL. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
Special weather statement, Jul 6, 5:34 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 534 PM CDT TUE JUL 6 2004 ALZ009-010-TNZ097-062330- DE KALB-FRANKLIN TN-JACKSON- 534 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS EXTENDING ACROSS PORTIONS OF SOUTHERN TENNESSEE AND NORTHEAST ALABAMA... AT 530 PM...RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR HUNTLAND TO HOLLYTREE...MOVING EAST NORTHEAST AT AROUND 20 MPH. ANOTHER CLUSTER OF STRONG THUNDERSTORMS EXTENDED FROM NEAR BRIDGEPORT SOUTH TO NEAR HENAGAR. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE HYTOP ...IDER...INTERSTATE 59...AND ROGERS. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
Special weather statement, Jul 6, 5:38 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 538 PM CDT TUE JUL 6 2004 ALZ003>005-007-062330- FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN- 538 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS ACROSS NORTHWEST ALABAMA... AT 535 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR LAWRENCEBURG TENNESSEE TO HAMILTON ALABAMA...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAINFALL...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE ATHENS...HILLSBORO...MOULTON..AND DECATUR. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
Special weather statement, Jul 6, 6:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 609 PM CDT TUE JUL 6 2004 ALZ005>008-016-TNZ096-070000- CULLMAN-LIMESTONE-LINCOLN-MADISON-MARSHALL-MORGAN- 609 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS ACROSS THE AREA... AT 610 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR PULASKI TENNESSEE TO DECATUR TO MOULTON...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 35 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 630 PM INCLUDE MADISON...HUNTSVILLE...HARTSELLE...AND CULLMAN. IN ADDITION...VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF STORMS WHICH WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF STREET FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
Special weather statement, Jul 6, 6:50 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 650 PM CDT TUE JUL 6 2004 ALZ006>009-016-TNZ076-096-097-070029- CULLMAN-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 650 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR A LINE OF STRONG THUNDERSTORMS ACROSS THE AREA... AT 645 PM...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM LINCOLN COUNTY TENNESSEE TO HUNTSVILLE TO HARTSELLE TO NEAR CULLMAN...MOVING EAST NORTHEAST AT AROUND 20 MPH. WIND GUSTS TO 40 MPH...PEA SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE PASSAGE OF THESE STORMS. A FEW LOCATIONS IN THE PATH OF THESE STORMS THROUGH 730 PM INCLUDE NEW MARKET...GURLEY...HOLLYTREE...CULLMAN AND ARAB. IN ADDITION... VERY RAIN HEAVY RAINFALL IS LIKELY WITH THIS LINE OF STORMS WHICH WILL PRODUCE PONDING OF WATER ON AREA ROADWAYS AND BRIEF STREET FLOODING. IF THREATENING WEATHER APPROACHES...SEEK SHELTER IMMEDIATELY. 15/CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 1:29 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 21 min |
| Jul 6, 4:09 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 51 min |
| Jul 6, 6:20 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 25 min |
Nearby
Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.